Texas, 2010

Heavy Snow in Texas, February 11, 2010

February 11, 2010 · NWS SJT · 4 events in 4 counties and zones

Snow developed as an upper level low pressure system interacted with a modified arctic airmass that invaded much of the region. Snow fell mainly along and north of a line that extended from Sterling City to Brownwood.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Snow developed as an upper level low pressure system interacted with a modified arctic airmass that invaded much of the region. Snow fell mainly along and north of a line that extended from Sterling City to Brownwood. A heavy snow band fell along and north of I20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 11, 3:58 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 11, 3:58 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
358 AM CST THU FEB 11 2010

.SHORT TERM...

MAIN CONCERN WILL BE THE ONGOING WINTER WEATHER EVENT. A WINTER
STORM WARNING FOR HASKELL...THROCKMORTON...FISHER...JONES...AND
SHACKELFORD COUNTIES WILL BE ISSUED FOR TODAY INTO TONIGHT.

BANDS OF PRECIPITATION HAVE ALREADY BEGUN THIS MORNING WITH SOME OF
THE PRECIP MIXING WITH OR CHANGING OVER TO SLEET AND SNOW. EXPECT
THE PRECIPITATION COVERAGE TO EXPAND THROUGHOUT THE DAY AS THE MID
LEVEL LOW CURRENTLY WEST OF EL PASO MOVES INTO THE AREA...INCREASING
LIFT. TEMPERATURES ARE VERY NEAR FREEZING ALREADY THIS MORNING IN
THE BIG COUNTRY...AND WITH LIFT MOVING INTO THE AREA...THE VERTICAL
COLUMN SHOULD CONTINUE TO COOL THROUGHOUT THE MORNING. THIS COMBINED
WITH SATURATED SOUNDINGS FROM THE SFC THROUGH 500MB WILL ALLOW FOR
BANDS OF SNOW TO CONTINUE THROUGHOUT THE MORNING AND EARLY AFTERNOON
ACROSS THE BIG COUNTRY. BELIEVE THE MOST FAVORED AREA FOR HEAVY SNOW
WILL BE NORTH OF THE INTERSTATE 20 CORRIDOR WITH AMOUNTS BETWEEN 3
AND 5 INCHES POSSIBLE. THIS WILL RESULT IN DANGEROUS TRAVEL
CONDITIONS ACROSS THE BIG COUNTRY TODAY AND TONIGHT.

ALTHOUGH A WINTER STORM WARNING WILL NOT BE ISSUED AT THIS TIME FOR
NOLAN...TAYLOR... AND CALLAHAN COUNTIES...SNOW TOTALS OF 3 INCHES
ARE POSSIBLE HERE WITH SOME ISOLATE TOTALS BETWEEN 3 AND 4
INCHES...WHICH WILL STILL CREATE HAZARDOUS DRIVING CONDITIONS. THE
WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT FOR THAT ROW OF
COUNTIES AND THE ROW TO THE SOUTH FROM STERLING TO BROWN. FARTHER
SOUTH...RAIN...POSSIBLY MIXING WITH SNOW WILL LIKELY PRECLUDE ANY
SIGNIFICANT ACCUMULATIONS OF SNOW...AND THUS NO ADVISORIES OR
WARNINGS ARE ANTICIPATED GENERALLY SOUTH OF A LINE FROM SAN ANGELO
TO SAN SABA.

PRECIPITATION IS EXPECTED TO END RATHER QUICKLY AFTER 00Z
TONIGHT...BUT THERE MAY BE SOME LINGERING LIGHT SNOW BETWEEN 00Z AND
06Z FOR THE EASTERN BIG COUNTRY. THEREFORE...WILL KEEP THE WARNING
GOING THROUGH 06Z. TEMPERATURES WILL LIKELY DROP INTO THE 20S
FOLLOWING THE EVENT...AND IF SKIES CLEAR...WE MAY SEE FOG DEVELOP AS
WE WILL BE DEALING WITH SATURATED SOIL FROM TODAY/S EVENT.

.LONG TERM...

BY EARLY FRIDAY...A BROAD UPPER RIDGE WILL BUILD OVER THE WESTERN
HALF OF THE NATION IN THE WAKE OF THE EXITING UPPER TROUGH WHICH
WILL BE EXITING EAST TEXAS. CLOUDS WILL BEGIN TO DIMINISH DURING
THE DAY ON FRIDAY WITH AFTERNOON HIGHS OVER THE FORECAST AREA ON
FRIDAY IN THE 40S NORTH AND 50S SOUTH WARMING INTO THE 60S BY
SATURDAY. AN UPPER LEVEL DISTURBANCE OVER THE NORTHERN PLAINS ON
SUNDAY WILL MOVE SOUTH AND THEN SOUTHEAST OVER THE MID-
MISSISSIPPI VALLEY...PUSHING A COLD FRONT SOUTH THROUGH THE AREA
DURING THE DAY SUNDAY AND COOLING AFTERNOON HIGHS BACK INTO THE
40S AND 50S. MORNING LOWS ON SUNDAY IN THE MID TO UPPER 30S WILL
COOL INTO THE 20S THROUGH THE FIRST OF THE WEEK AS AFTERNOON HIGHS
REMAIN IN THE 50S.

THE FORECAST AREA WILL REMAIN UNDER A NORTHWEST FLOW ALOFT
THROUGH THE EXTENDED AS THE WESTERN HALF OF THE NATION REMAINS
UNDER THE INFLUENCE OF AN UPPER RIDGE. THE FORECAST AREA WILL
REMAIN DRY WITH AFTERNOON TEMPERATURES GENERALLY REMAINING IN THE
50S AND MORNING LOWS WARMING INTO THE 30S BY MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 33  25  46  31  61 /  90  30  10  10  10
SAN ANGELO 	 38  27  52  32  64 /  70  10  10  10  10
JUNCTION 	 39  28  53  31  63 /  70  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...NOLAN...
RUNNELS...STERLING...TAYLOR.

WINTER WEATHER ADVISORY UNTIL 4 AM CST EARLY THIS MORNING FOR
THE FOLLOWING ZONES: FISHER...HASKELL...JONES...SHACKELFORD...
THROCKMORTON.

WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: FISHER...HASKELL...JONES...SHACKELFORD...
THROCKMORTON.

&&

99/15
Hazardous weather outlook, Feb 10, 3:18 PM CST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CST WED FEB 10 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-112130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
318 PM CST WED FEB 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS NORTH OF A
STERLING CITY TO BROWNWOOD LINE LATE TONIGHT THROUGH THURSDAY
EVENING. AN UPPER LEVEL STORM SYSTEM AND COLD TEMPERATURES NEAR
THE SURFACE WILL BRING A RAIN/SNOW MIX TO WEST CENTRAL TEXAS
BEGINNING AFTER MIDNIGHT TONIGHT. THE PRECIPITATION WILL CONTINUE
THROUGH THE DAY ON THURSDAY...WITH ACCUMULATIONS OF 1 TO 3 INCHES
POSSIBLE MAINLY ACROSS THE BIG COUNTRY. AREAS FURTHER SOUTH ACROSS
THE EDWARDS PLATEAU AND HILL COUNTRY WILL SEE TEMPERATURES TOO
WARM FOR ANY SIGNIFICANT SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTRY PRECIPITATION IS EXPECTED TO END BY THURSDAY EVENING
ACROSS WEST CENTRAL TEXAS. HOWEVER...AS TEMPERATURES FALL BELOW
FREEZING BY FRIDAY MORNING...ANY WATER LEFT ON THE BRIDGES AND
OVERPASSES MAY FREEZE WITH A FEW ICY ROADWAYS POSSIBLE EARLY
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Fisher

When
February 11, 4:00 AM CST to 3:00 PM CST
Where
Fisher forecast zone
Reported by
Fire Department/Rescue
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

There was 7 inches of snow reported in Rotan.

Heavy Snow, Jones

When
February 11, 4:00 AM CST to 3:00 PM CST
Where
Jones forecast zone
Reported by
COOP Observer
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

There was 6 inches of snow reported in Hamlin.

Heavy Snow, Callahan

When
February 11, 4:00 AM CST to 3:00 PM CST
Where
Callahan forecast zone
Reported by
Law Enforcement
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

There was 4 inches of snow reported in Baird, and 4.5 inches of snow was reported in Clyde.

Heavy Snow, Brown

When
February 11, 4:00 AM CST to 3:00 PM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

There was 8 inches of snow reported in Albany.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217676, 217677, 217679, 217680.